Earlier is Better: Managing Side Effects from Immunotherapy in Lung Cancer

Though immunotherapies can provide significant survival benefit for patients with lung cancer, implementing the agents in practice is still unchartered territory for many physicians.

CURE sat down with Suresh S. Ramalingam to discuss important considerations for patients, caregivers, nurses and physicians when treatment with an immunotherapy begins.

Ramalingam is a professor of hematology and medical oncology at Winship Cancer Institute of Emory University.

What should patients know about adverse events associated with immunotherapies?

Both physicians and patients are very familiar with adverse events associated with traditional chemotherapy and now oral targeted therapy. With the advent of immunotherapy in oncology, we are now facing a different set of adverse events than before. For instance, with immune checkpoint inhibitors, some of the treatment-related adverse events are directly related to immune activation against normal tissues. This occurs in the form of lung inflammation, thyroid inflammation, colon inflammation, and so forth. What we know from observation so far is that these adverse events can be managed better if we are detecting them early. If they become more advanced and severe, that can lead to treatment interruptions, hospitalization and more aggressive treatments specifically towards managing those side effects.

We need to be vigilant for what these side effects might look like. For example, inflammation of the colon would manifest as diarrhea or bloody stools, usually. If patients notice this, it’s important they bring it to the attention of their care providers as early as possible. Based on the frequency of the diarrhea, the physician and his or her team can decide whether it’s related to the immunotherapy or not. In patients with lung cancer, we might see inflammation of the lungs — this is called pneumonitis. This happens, thankfully, in a very small percentage of patients. This manifests in the form of shortness of breath, so it can be difficult to differentiate from the symptoms of lung cancer. Nevertheless, it’s important that patients let their physicians know if they experience more shortness of breath while on these therapies. Skin rashes, too, can present. Inflammation of the endocrine glands can present as severe weight loss, fatigue or constipation.

As people are started on immunotherapies, we, as physicians, need to do a good job of explaining to patients what to expect. We need to have patients as partners in the care team — knowing about these side effects sooner can greatly impact outcomes.

What’s the role of the nurse?

More often than not, when patients call to report that they’re experiencing symptoms, it’s nurses who take these calls. They’re the first ones to think about how to manage side effects. They need to be educated.

They’re an integral part of the team. It makes a big difference if a nurse can quickly recognize symptoms, alert the medical team and appropriately inform a patient.

There are several immunotherapies approved for the treatment of patients with melanoma. Are there unique considerations for patients with either disease?

Like (0)